Has anyone tried the Fentanyl(sp) patch?

Discussion in 'Fibromyalgia Main Forum' started by pamelakc, Feb 9, 2012.

  1. pamelakc

    pamelakc New Member

    My dr has me on norco for now but he has said he wants to try me on the fentanyl patch, he said it works for 3days and I have some nausea trouble constantly and I wouldn't have to worry about throwing that up like happens with some of my pills. It would be nice if they work well for my pain. Thanks for any info anyone can give me on this. Pamela
  2. Janalynn

    Janalynn New Member

    I'm sorry no one has replied and I'm so late!

    I was put on the Fentanyl patch a few years ago (or a couple I can't remember). At first I was SO incredibly nervous. It just scared me, but I found it to be a great help. It gives a constant flow of pain relief. Doesn't rid me of all my pain, but you don't get the highs and lows. I also take a breakthrough med.

    After my rheumy prescribed the patch, I went and saw my GP and told her about it. She thought it was a great idea and said she had a lot of patients that were on it. Since then I've heard of more and more.

    It took a bit to get on the right dose for me. One was too high, I felt jittery. The right dose is when you don't feel like you've taken anything - at least for me. The generic does not last 72 hrs. Mine lasts 48. You can read a lot about that from several people online. It's quite common. That third day can be a living hell.

    I don't know if you're on it now and how it's working -but please give an update.
  3. loto

    loto Member

    I am on the fentanyl patch, 25 mcg, and still take the norco. I've had to have my patch script adjusted to change it every 48 hours.
    The combination of both helps me tremendously!
  4. munch1958

    munch1958 Member

    For some reason it makes me very depressed. I'm born blonde (now it's blonde and grey) but I have very sensitive skin; lots of eczema as a kid. There is always hives under the patch. I can't stand the glue and by the 2nd day I want to rip it off and flush it. I quit putting it on this past Monday. I was so down in the dumps which is not like me. I went from being semi-functional (back pain after 6 spine fractures) to not wanting to do a dang thing. It felt like constant fibro fog with this patch on my body.
  5. rosemarie

    rosemarie Member

    I have tried the fentynal patch, and apart from getting a bad rash every time I had to change the patch it worked quite well. It didn't last as long as my rehumy said it would.

    I would get a really intensered rash around the patch at first it looked like an irratation but it would get so bad that I had to change places every few days when i changed the patch , I would have a rectangle shaped red rash around where the patch had been. Some times it would itch so much that I wanted to rip the patch off but then no pain control. finally it got to the point where I could not cope with the rash and itching. So My doctor put me on msocntin.

    I had the same problem when I tried the lydocaine patch as well, It is the sticky adhesive around the patches that irates my skin and i just can't use any of them any more. With each time the rash got worse and lasted longer even after the patch had been removed. I still have some spots where I can see the shape of the patch and I have not used it in 4 yrs.I gues it just left it's mark on me.

    It did control the pain and I didn't have any nauesa from it. Just an itching rash. Sorry I am not much help. Good luck and best wishes for you.
  6. Janalynn

    Janalynn New Member

    You do have to change the location everytime. So switching locations is normal.
    I found that there are different kinds. There are the gel kind (which I didn't care for as much), then I had the kind that looked like a larger band-aid, now I have a smaller clear one. The adhesive on all of them is a little different. The Gel adhesive was a pain in the neck to get off. I would almost scratch myself raw.

    I switch from right to left sides every other time. Above waist always. I kind of place it right below where my bra strap would go. Never on my back as the only place I can reach is by my shoulder blades and I don't like it on any place that can bend like that.

  7. Barbtn

    Barbtn New Member

    Hi, I am new to this message board. I'm glad I found it. I have used the fentanyl patch (50 mcg) for about 7 years. I am actually thinking about getting off of it. It has worked great for the pain but I did have to get it changed to every 48 hrs also. But over the years I have had so much fatigue I started wondering if part of the fatigue is due to the patch. OVer the past few years I have thought about it off and on but due to being suicidal prior the the patch due to the pain I was afraid to try. I thought if I got off of it that maybe no one would give it back to me since it took so long to get my pain controlled. I have heard other people say that they were useless after starting the patch. Maybe I will try to go down to 25 mcg and see what happens.

    I don't know how many people with my history of pain have been able to get off narcotics, at least daily anyway.

    I do not have a problem with the adhesive but have heard that there are different manufacturers and that some have been tolerated differently by different people. I use watson generic and haven't had a probelm but it has the liquid inside of it and I would rather have the patch with the medication in the actual patch rather that the liquid inside of it.

    So you may want to talk to your pharmacy to see if they can get another kind. Its great having continuous pain relief.

    Do you know if it made you fatigued? I would be interested in hearing from others about that question. I may start a post about that. IN the past many years I have felt like if I was sentenced to not get off my couch for life that it would be the best thing I ever heard.

    I am a nurse and had to quit working a few months ago. I had a lot of pain at work but the fatigue was the hardest part. Just to take a shower has been a major accomplishment and I just could live like that any longer. I am almost out of money and was going to apply for disability after I went back to all of my doctors and clearly documented my problems. I knwo I can't work on the lfoor as a nurse any longer due to the paiin but during since I haven't been owrking I am fairly comfortalbe which is why I had been thinking about getting off the patch and reassessing my pain.

    Good luck!


  8. T.D. MacLam

    T.D. MacLam New Member

    When my regular narcotic stops working ("when you hit a wall," as my pain doc put it) I go on fentanyl for a few months. It has been as effective as the other med. When I first used it, they under-dosed me. Once at a proper level I get the same amount of pain relief - about 75%, 70-80 % of the time.

    My only real problem is getting the darn things to stay on for 3 days so, I use either silk or adhesive tape (the latter works better for me) over the patch. When they have fallen off, I rescue them as I can only get a 28 day supply [2 boxes of five each], and nobody is going to write an early new prescription!

    The adhesive tape is often irritating to my skin and produces rash. Then of course, the whole works leaves adhesive stuck all over the skin, which is difficult to remove, even with adhesive tape remover or with finger nail polish remover (this is often around the house if you are a woman or have a wife and daughter(s)).

    There is some variation in the patches you might get. I like the small ones that are easily concealed by the tape I use over them. Some stick better than others.

    Hope this helps.

  9. T.D. MacLam

    T.D. MacLam New Member


    Idea for getting off fentanyl patch, and only if your doctor will help with this:
    -Ask her if you can switch to an equivalent dose of methadone and then be weaned off the methadone.
    If you have been suicidal before, she may not be too enthusiastic about prescribing the pills. You could of course, suggest 2 weeks worth of methadone rather then 30 days of it to reassure your doctor about your intentions. You might also suggest doing a urine test at 2 weeks to prove you are not stockpiling meds.

    I well know the fatigue. With me, I think it is more this fibromyalgia, which ruined my life. Fatigue from FM seems to have a quality which is unique and more disabling than the tiredness from meds. I too was in nursing and had to leave, and ultimately could not even work the desk job due to FM and all its many components, including fatigue and severe pain. A lot of people have no idea what the fatigue does to a person, as I am sure you know.

    Good luck & blessings,